Posted by: Paul
Side Effects of Steroids
The answer to the question above is obvious because if anabolic steroids (AS) did not have any side effects everyone would be using them. The truth is that any AS that you take will eventually have a detrimental effect on your system but especially on your liver and kidneys.
If the AS that you are taking has any of the 17-alkyl group in it then you will be more at risk of having life threatening side effects. Unfortunately many bodybuilders and other strength athletes use a method of taking AS that is called "stacking" which makes a bad problem even worse.
Often when a bodybuilder is "stacking" he will be using up to 40 times the recommended therapeutic dose that was originally prescribed when taking the medication or steroid. It should be noted that the predicted side effect of any steroid is extremely non-specific and some people are able to handle them better than others.
It will depend on many different factors including the genetic ability that one is born with and how strong your immune system is. Generally however it will depend on factors like the type of drug taken, the dosage used as well as the duration of the use.
Over the years there have been many different studies that have been done on AS and looking specifically at the side effects that they cause. Many of these studies show that when you take AS like Testosterone cypionate or testosterone enanthate the chances of having severe and permanent damage to your liver are extremely small.
The same would apply to many of the other injectable AS that you can get except nortestosterone and the testosterone esters which show lesions on the liver after only a few weeks. One particular study that was done on hospitalized patients showed that these patients who were brought into hospital for AS abuse all showed signs of anemia and renal insufficiency.
The same study also found that many of these patients also showed severe and permanent signs of impotence and specifically the dysfunction of the pituitary gland. There have been other studies done on the side effects of AS showing a decreased hepatic excretory function.
There have been studies done showing conclusively that the abuse of steroids will also probably cause intra hepatic cholestasis which basically looks and feels like jaundice. Another was hepatic peliosis which is a slow degeneration of the liver often leading to fibrosis as well as portal hypertension and possibly the rupture of a cyst which could then lead to a fatal bleeding.
The increased plasma activity of the specific enzymes used in the liver can be found in the hepatocytes in very high concentrations, and an increase in plasma levels of these enzymes often reflect hepatocellular damage or an increased permeability of the hepatocellular membrane which leads to hepatic enzyme leakage.